New Jersey, 2010

Strong Wind in New Jersey, May 8 to 9, 2010

May 8 to 9, 2010 · NWS OKX · 2 events in 2 counties and zones

An area of low pressure moved to the north dragging a cold front through on May 8th 2010. The pressure gradient tightened considerably behind this front as the low moved to the northeast of the area.

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An area of low pressure moved to the north dragging a cold front through on May 8th 2010. The pressure gradient tightened considerably behind this front as the low moved to the northeast of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 8, 12:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 8, 12:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
142 PM EDT SAT MAY 8 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON AS ITS PARENT LOW
MOVES ACROSS SOUTHERN CANADA. THE LOW WILL STRENGTHEN TONIGHT AND
SUNDAY AS HIGH PRESSURE BUILDS TO THE WEST. THE HIGH WILL THEN
REMAIN IN CONTROL INTO THE EARLY PORTION OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN LOW HAS MOVED INTO ONTARIO...WITH A SECONDARY LOW JUST E OF
LONG ISLAND PER MSAS 15 ANALYSIS. TSTMS OVER ERN CT/LONG
ISLAND AHEAD OF 850 SFC FRONT AND AIDED BY MID LEVEL SHORTWAVE
SHOULD CLEAR THE AREA BY 18Z...AS A STRONG COLD FRONT SWEEPS
ACROSS. STRONG LOW LEVEL INVERSION PREVENTING STRONGER STORM FROM
PRODUCING WIND AT THE SURFACE...BUT WE HAVE RECEIVED REPORTS OF
SMALL HAIL FROM SPOTTERS IN SOUTHERN CT.

BEHIND THE COLD FRONT WESTERLY WINDS DEVELOP WITH SUSTAINED WINDS
NEAR ADVISORY LEVELS AND GUSTS LIKELY EXCEEDING. WILL HAVE A WIND
ADVISORY FOR THE ENTIRE REGION STARTING THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE LOW WILL BE NORTHEAST OF THE AREA WITH THE COLD FRONT OFF THE
COAST. BY THE START OF THE PERIOD SHOWERS WILL BE EAST OF THE
REGION. STRONG AND GUSTY WINDS WILL DEVELOP ACROSS THE REGION AS
STRONG COLD ADVECTION MOVES IN AND THE LOW DEEPENS ACROSS
SOUTHEASTERN CANADA. WILL CONTINUE WITH THE WIND ADVISORY THROUGH
THE TONIGHT PERIOD...HOWEVER COLD ADVECTION AND MIXING WEAKENS
AFTER 09Z. WILL BE A CHILLY NIGHT ACROSS INTERIOR SECTIONS WITH
TEMPERATURES IN THE MID 30S. HOWEVER THE WINDY CONDITIONS AND DRY
CONDITIONS WILL PREVENT FROST FORMATION. SUNDAY NIGHT WINDS WILL
LIKELY BE LIGHTER WITH CLEAR SKIES...AND TEMPERATURES A COUPLE OF
DEGREES LOWER. MAY BE SEVERAL HOURS OF TEMPERATURES AT OR BELOW
FREEZING WELL INLAND...SO WILL HAVE TO CONSIDER FREEZE WARNINGS
AND/OR FROST ADVISORIES SUNDAY NIGHT.

SURFACE HIGH CONTINUES TO BUILD IN MONDAY WITH RIDGING ALOFT.
MAINLY CLEAR SKIES...SOME DOWNSLOPING...AND MIXING TO 800
MILLIBARS TRANSLATES TO HIGHS IN THE LOWER 60S FOR NYC AND URBANIZED
NORTHEASTERN NJ...AND AROUND 60 ELSEWHERE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
STARTING OUT MONDAY NIGHT...ONLY INCREASING CIRRUS AS HIGH PRESSURE
MOVES OVERHEAD. GOOD RADIATIONAL COOLING AT LEAST INITIALLY FOR
INTERIOR AND OUTLYING LOCATIONS.

WAA ALOFT ON TUESDAY...WARM FRONT AT SURFACE COMING THROUGH BY WED
MORNING. CLOUDS INCREASE THROUGH THE DAY. CHANCE POPS TUESDAY NIGHT
THROUGH WED AS RAIN CONTINUES WITH CENTRAL LOW ATTACHED TO WARM
FRONT MOVING ACROSS THE REGION. LOWER BOUNDARY LAYER SEEMS TO BE
RATHER STABLE WITH ECMWF SHOWING NO MUCAPE AND GFS SHOWING MARGINAL
MUCAPE WITH ONLY A FEW HUNDRED J/KG. THEREFORE...JUST KEPT WITH
SHOWERS FOR NOW AND LEFT OUT THUNDER SINCE FORECAST IS LEANING
MORE TOWARDS THE ECMWF IN THIS TIME FRAME.

DIFFERENCES QUITE APPARENT BETWEEN GFS AND ECMWF DURING THIS
TIME FRAME. ECMWF SLOWER WITH THE EASTWARD MOVEMENT OF THIS LOW WHILE
GFS IS FASTER AND MORE PROGRESSIVE. GFS HAS DEEPER UPPER LEVEL LOW
IN SOUTHEAST CANADA THAT WILL BE IMPARTING GREATER FORCING FOR THE
SURFACE LOW TO MOVE OFFSHORE WITH GREATER SPEED OF FLOW AT 500
HPA.

WOULD THINK RAIN WINDS DOWN WED NIGHT INTO THURSDAY MORNING FROM
WEST TO EAST WHICH REPRESENTS A COMPROMISE BETWEEN THE TWO
MODELS. AGAIN...A LOT WILL BE DEPENDENT ON THE EVOLUTION OF THE
LOW AND IF IT LINGERS NEARBY AS IT PASSES OFFSHORE. SOME DECREASE
IN CLOUDS THURSDAY AS HIGH PRESSURE FROM NORTH BUILDS IN. THIS
HIGH LASTS THROUGH FRIDAY AND ECMWF FAVORED IN THIS TIME FRAME AS
GFS SEEMS TOO QUICK WITH NEXT SYSTEM MOVING IN. WILL HAVE
INCREASING CLOUDS ON FRIDAY AS AXIS OF HIGH PRESSURE SHIFTS EAST
WITH CHANCE SHOWERS POPS BEGINNING AGAIN LATE FRIDAY WITH APPROACH
OF NEXT SYSTEM.

TEMPS TREND A LITTLE BELOW NORMAL TUESDAY AND WEDNESDAY AND NEAR
NORMAL FOR REST OF WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SURFACE COLD FRONT NOW OVER THE AREA TERMINALS AND WILL CONTINUE
PUSHING EASTWARD THROUGH THE AFTERNOON. THE PRECIPITATION HAS
ENDED WITH THE MAIN CONCERN OVER THE NEXT 24 HOURS BEING THE STRONG
GUSTY WINDS.

WIND GUSTS ALREADY PICKING UP WITH THE STRONGEST WINDS EXPECTED AFTER
20Z. WINDS FORECAST TO STAY LEFT OF 310 IN THE AFTERNOON...270-290.
GUSTS ARE EXPECTED TO BE IN THE MID TO UPPER 30S...WITH A FEW 40
KT GUST NOT OUT OF THE QUESTIONS.

VFR WITH STRONG WNW WINDS CONTINUING TONIGHT AND INTO TOMORROW.

KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     08/18Z 23019G26KT
     08/19Z 23022G38KT
     08/20Z 24025G38KT
     08/21Z 25026G38KT
     08/22Z 25026G38KT
     08/23Z 26026G38KT
     09/00Z 27026G40KT

OUTLOOK FOR 12Z SUNDAY THROUGH THURSDAY...
SUN AFTERNOON...VFR WITH GUSTY NW WINDS 25-35KT.
MON...VFR WITH DIMINISHING NW WINDS.
TUE...VFR THEN POSSIBLE SUB VFR AS A WARM FRONT APPROACHES.
WED...SUB VFR POSSIBLE.
THU...VFR.

&&

.MARINE...
STRONG COLD FRONT MOVES ACROSS THE WATERS BY EARLY THIS AFTERNOON
FOLLOWED BY GALE FORCE WINDS. INITIALLY GALE FORCE GUSTS WILL LIKELY
ONLY BE NEAR SHORE THIS AFTERNOON...BUT AS CAA KICKS IN THIS
EVENING EXPECTING GALES ACROSS ALL WATERS TONIGHT INTO SUNDAY.
GALES MAY BE CONFINED MORE TO THE NEAR SHORE SUN AFTERNOON. IN
RESPONSE...SEAS ON THE OCEAN SHOULD BUILD WILL BUILD SCA LEVELS
THIS MORNING IN STRENGTHENING SW FLOW AHEAD OF THE FRONT AND THEN
TO 8 TO 9 FT IN OFFSHORE WINDS IN THE WAKE.

DENSE FOG ADVY CONTINUES FOR THE WATERS OF ERN LONG ISLAND/CT
UNTIL COLD FRONTAL PASSAGE EARLY THIS AFTERNOON.

ONLY A SLOW LET UP OF THE PRESSURE GRADIENT SUN NIGHT INTO
MONDAY...WITH WIND GUSTS FALLING BELOW GALE FORCE TO SCA SUN NIGHT.
SEAS WILL LIKEWISE DIMINISH. NEAR SHORE SCA GUSTS POSSIBLE ON MONDAY.

SUB SCA CONDS EXPECTED MON NIGHT INTO TUES AS HIGH PRESSURE BUILDS
OVER THE WATERS.

NEXT CHANCE FOR SCA CONDS WILL BE WITH LOW PRESSURE AREA MOVING
TOWARDS THE AREA TUES NIGHT  AND EVENTUALLY OFFSHORE ON WEDNESDAY.

&&

.FIRE WEATHER...
RH UNDER 30 PERCENT AND STRONG/GUSTY WINDS ARE EXPECTED SUNDAY
AFTERNOON. SINCE WE ARE IN FULL GREENUP...THE RISK OF RAPID FIRE
SPREAD WILL BE LIMITED.

&&

.HYDROLOGY...
RAINFALL THROUGH THIS AFTERNOON WILL LIKELY TOTAL 1/10 TO 1/4
INCH...WITH LOCALLY HIGHER AMOUNTS AROUND 1/2 INCH POSSIBLE IN
THUNDERSTORMS. DRY WEATHER EXPECTED TONIGHT THROUGH MONDAY NIGHT.

&&

.TIDES/COASTAL FLOODING...
STRONG W-NW WINDS WILL LIKELY RESULT IN NEGATIVE DEPARTURES IN
EXCESS OF 2 FT TONIGHT INTO SUNDAY. ASTRONOMICAL LOW TIDES WILL
GENERALLY RUN 1/2 TO 1 FT ABOVE MLLW. LOW WATER PROBLEMS WILL BE
POSSIBLE DURING THE TIMES OF LOW TIDE TONIGHT AND SUNDAY IF
DEPARTURES EXCEED 2 1/2 TO 3 FT. WILL HOLD OFF ON ANY LOW WATER
ADVISORIES ATTM.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 AM EDT SUNDAY FOR CTZ005>012.
NY...WIND ADVISORY UNTIL 6 AM EDT SUNDAY FOR NYZ067>081.
NJ...WIND ADVISORY UNTIL 6 AM EDT SUNDAY FOR NJZ002>006-011.
MARINE...DENSE FOG ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR ANZ330-
     340-345-350-353.
     GALE WARNING UNTIL 6 PM EDT SUNDAY FOR ANZ330-335-338-340-345-
     350-353-355.

&&
Hazardous weather outlook, May 8, 10:29 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1129 AM EDT SAT MAY 8 2010

CTZ005>012-NJZ002>006-011-NYZ067>081-091530-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1129 AM EDT SAT MAY 8 2010

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-091530-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
1129 AM EDT SAT MAY 8 2010

...GALE WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...
...DENSE FOG ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-355-091530-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1129 AM EDT SAT MAY 8 2010

...GALE WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 8, 9:37 AM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1037 AM EDT SAT MAY 8 2010

CTZ009-010-NYZ071-081515-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-
1037 AM EDT SAT MAY 8 2010

...STRONG THUNDERSTORM WILL IMPACT SOUTHERN WESTCHESTER...SOUTHERN
FAIRFIELD AND SOUTHEASTERN NEW HAVEN COUNTIES...

AT 1035 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RYE...AND MOVING NORTHEAST AT 65 MPH.

THIS STORM WILL BE NEAR...
  DARIEN BY 1045 AM.
  NORWALK BY 1050 AM.
  FAIRFIELD BY 1055 AM.
  BRIDGEPORT BY 1100 AM.
  STRATFORD BY 1105 AM.
  MILFORD BY 1110 AM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, May 8, 10:39 AM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1139 AM EDT SAT MAY 8 2010

CTZ007-008-011-012-081645-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN
NEW LONDON-
1139 AM EDT SAT MAY 8 2010

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NEW LONDON
COUNTIES...

AT 1137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WESTBROOK...OR NEAR CHESTER...AND MOVING
NORTHEAST AT 65 MPH.

THIS STORM WILL BE...
  NEAR NORTH LYME BY 1145 AM.
  NEAR SALEM BY 1150 AM.
  NEAR GALES FERRY BY 1155 AM.
  NEAR LEDYARD CENTER BY NOON.
  NEAR PRESTON BY 1205 PM.
  NEAR VOLUNTOWN BY 1210 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM. RAINFALL RATES OF AN INCH PER HOUR COULD
CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

GOODMAN

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Bergen

When
May 8, 2:00 PM EST to 4:00 PM EST
Where
Bergen forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper

Strong winds knocked down trees and wires across the county. A large tree limb fell at the intersection of River Vale Road and Woodland Court at 230 pm in River Vale. Downed wires resulted in a fire on Saddlebrook Drive in Saddlebrook.

Strong Wind, Union

When
May 9, 12:00 AM EST to 1:00 AM EST
Where
Union forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper

Multiple trees were downed around the town of Fanwood. These downed trees caused closures on North Avenue, between Martine Avenue and Sheelers Crossing.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228412, 228414.